Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 395, NWS Norman, OK

July 15, 2021Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 2021, 6:56 PM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 6:56 PM CDT (23:56 UTC)
Expired
Jul 15, 2021, 7:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 132 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:07 PM CDTHAIL 1Fort Supply, OKNWSCHAT REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS54 KOUN 152356
SVROUN
OKC045-059-153-160045-
/O.NEW.KOUN.SV.W.0395.210715T2356Z-210716T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
656 PM CDT Thu Jul 15 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ellis County in northwestern Oklahoma...
  Southeastern Harper County in northwestern Oklahoma...
  West central Woodward County in northwestern Oklahoma...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located near Fort Supply,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3648 9968 3660 9970 3669 9944 3647 9941
TIME...MOT...LOC 2356Z 263DEG 6KT 3656 9961 

HAIL...1.00IN
WIND...60MPH
 
$$

Zwink
2 follow-up statements
862 
WWUS54 KOUN 160001
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
701 PM CDT Thu Jul 15 2021

OKC045-059-153-160045-
/O.CON.KOUN.SV.W.0395.000000T0000Z-210716T0045Z/
Ellis OK-Harper OK-Woodward OK-
701 PM CDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN ELLIS...SOUTHEASTERN HARPER AND WEST CENTRAL
WOODWARD COUNTIES...

At 701 PM CDT, a severe thunderstorm was located near Fort Supply,
moving east at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fort Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3648 9968 3660 9970 3669 9944 3647 9941
TIME...MOT...LOC 0001Z 263DEG 6KT 3656 9960 

HAIL...1.75IN
WIND...60MPH
 
$$

Zwink
863 
WWUS54 KOUN 160038
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
738 PM CDT Thu Jul 15 2021

OKC045-059-153-160048-
/O.EXP.KOUN.SV.W.0395.000000T0000Z-210716T0045Z/
Ellis OK-Harper OK-Woodward OK-
738 PM CDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS...
SOUTHEASTERN HARPER AND WEST CENTRAL WOODWARD COUNTIES WILL EXPIRE AT
745 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
heavy rain is still possible with this thunderstorm.

LAT...LON 3648 9968 3660 9970 3669 9944 3647 9941
TIME...MOT...LOC 0038Z 263DEG 6KT 3657 9954 

$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:47 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 15, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 PM CDT Thu Jul 15 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 141 PM CDT Thu Jul 15 2021

A few scattered showers continue over northern Oklahoma, extending
southwestward into parts of western Oklahoma as a mid level wave
treks eastward through Kansas. Destabilization driven by daytime
heating should allow for more robust convection to develop late this
afternoon into the evening (again centered under the trough axis
near north central Oklahoma).

Ample instability (1500-2500 J/kg) may result in some stronger
storms developing, but weak deep layer shear (<30kts) will hamper
organization. With high PWATs (1.7-2.0 in), heavy rain will be of
concern. A flood watch has been issued for north central Oklahoma
overnight.

Less critical, cloud cover over parts of northern and western
Oklahoma will mitigate afternoon temperatures somewhat, so lowered
temperatures across this area from NBM guidance by a few degrees.

Convection will weaken and become more scattered as it progresses
southeast overnight, exiting the area tomorrow morning. Tomorrow
appears fairly seasonable with clearing skies.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 210 PM CDT Thu Jul 15 2021

The only feature of significance in the long term is a shortwave
trough that travels south from the central Plains across Oklahoma
Sunday night through Monday. It will result in higher chances for
rain/thunderstorms during its passage, and may provide enough
support for stronger storms.

In addition to the rain/storm potential, the somewhat cooler air
mass behind the system will bring well below average temperatures
to Oklahoma and north Texas for at least the first half of next
week.

Otherwise, showers and thunderstorms will remain a possibility
each day, and most nights, as a moist and minimally-capped
atmosphere remains in place across the region.

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Thu Jul 15 2021

Showers and thunderstorms will be scattered over northern Oklahoma
tonight while a weak front moves slowly south through this area.
Storms will become fewer as this boundary drifts toward central
Oklahoma. Outside of thunderstorms, VFR conditions are expected
except of part of Friday morning at PNC.

&&

.UPPER AIR...
Issued at 1231 PM CDT Thu Jul 15 2021

An Upper Air flight is in progress for 00Z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  91  73  92 /  40  20  20  20
Hobart OK         72  93  72  94 /  30  10  10  20
Wichita Falls TX  76  94  75  96 /  10  20  10  10
Gage OK           67  95  71  96 /  10   0  10  20
Ponca City OK     71  92  71  91 /  70  20  20  30
Durant OK         74  91  73  94 /  10  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...09
Hazardous weather outlook, Jul 15, 3:50 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
350 PM CDT Thu Jul 15 2021

OKZ004>048-050>052-TXZ083>090-161100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman1150-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
350 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms until midnight.
The risk area is generally along and northwest of an Altus to
Oklahoma City to Stillwater line. The primary hazards are damaging
wind gusts and heavy rainfall that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue Friday through early next
week. While some strong thunderstorms are possible, organized
severe weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 6:52 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
652 PM CDT Thu Jul 15 2021

OKZ004-009-010-160015-
Woodward OK-Harper OK-Ellis OK-
652 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southeastern Harper and northern Ellis Counties Until 715 PM CDT...

AT 651 PM CDT, a strong thunderstorm was located near Fort Supply,
moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3647 9967 3665 9970 3672 9944 3645 9940
TIME...MOT...LOC 2351Z 263DEG 6KT 3657 9964

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:04 PM CDTFlood WatchOUNGarfield, Grant, Kay, Noble14 hr
Jul 15, 6:52 PM CDTSpecial Weather StatementOUNHarper23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.